Valium, known by its generic name as diazepam, is a benzodiazepine-derived medication that’s used to treat anxiety, seizures, and alcohol withdrawal symptoms.
There is no known lethal dose of diazepam in humans.
In animal testing, the following lethal doses were found:
- rats: 1,200 milligrams per kilogram (mg/kg)
- dogs: 1,000 mg/kg
- mice: 700 mg/kg
Diazepam is a relatively safe medication because the toxic-to-therapeutic ratio of benzodiazepines is very high.
A toxic-to-therapeutic ratio compares the blood concentration at which a drug is toxic with the concentration at which the drug is effective.
The higher the ratio, the safer the drug.
Has Anyone Died From Valium (Diazepam) Overdose?
Fatal Valium overdose is extremely rare.
In a survey of 914 benzodiazepine-related deaths in North America, only two cases involved diazepam alone.
In instances in which people have intentionally ingested up to 2,000 mg of diazepam, the patients recovered within 48 hours without any serious complications.
Most cases involving a fatal Valium overdose also involve other substances such as opioids, alcohol, or other central nervous system depressants.
Find the right treatment program for Valium abuse today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
Lethal Consequences Of Combining Valium With Alcohol Or Opioids
While it’s very rare for a person to experience a fatal overdose from Valium alone, it is more likely when combined with alcohol or opioids.
Diazepam is used in alcohol detox. The medication aids in the process of alcohol withdrawal by relieving agitation, tremors, hallucinations, and more.
However, drinking alcohol while using Valium enhances the effects of both substances, increasing the toxicity levels. This can lead to severe central nervous system depression.
Mixing alcohol and Valium can cause:
- slowed heartbeat
- respiratory depression
- loss of consciousness
Taking diazepam in combination with opioids also increases the risk of respiratory depression.
Symptoms And Signs Of A Valium (Diazepam) Overdose
If you or a loved one use Valium, it’s important to be aware of the signs of overdose.
A mild overdose may manifest itself through:
- lack of alertness
- rapid eye movements
More serious overdoses may involve:
- labored breathing
- bluish-colored lips and fingernails
- ataxia (recognizable through slurred speech, stumbling, and impaired motor skills)
- hypotonia (decreased muscle tone)
Getting Treatment For An Addiction To Valium (Diazepam)
No one should have to face addiction alone. You are not alone in this, we’re here to help.
For those who are struggling with Valium use, addiction treatment is available.
When you call our helpline, you’ll be able to speak with someone who understands addiction and can point you to a recovery program and set of specialists who can help. Find a drug rehab center near you today.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- Clinical Info — Therapeutic Index (TI)
- International Programme on Chemical Safety (IPCS) ICHEM — Diazepam
- National Center for Biotechnology Information — Diazepam
- U.S. National Library of Medicine — Effects of oxycodone and diazepam alone and in combination on operant nociception
- U.S. National Library of Medicine: MedlinePlus — Diazepam overdose